Hail, Texas
- When
- May 5, 6:40 PM CST
- Where
- Texas County, 6 mi N of Hooker
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 36.957, -101.220
Severe thunderstorms produced large hail and flash flooding during the evening hours across the central and eastern Oklahoma Panhandle. No damage or injuries were reported.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
Severe thunderstorms produced large hail and flash flooding during the evening hours across the central and eastern Oklahoma Panhandle. No damage or injuries were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 5, 5:24 PM CST, 1 hour 16 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AMARILLO TX 624 PM CDT MON MAY 5 2008 .AVIATION... CONVECTIVE STORMS DEVELOPING AROUND THE PANHANDLES...BUT SO FAR THE ACTIVITY HAS BEEN QUIET NEAR THE TAF SITES. APPEARS STORMS WILL STILL BE POSSIBLE THROUGH THE EVENING HOURS. KEPT CR REMARKS IN TAFS BUT WILL HOLD OFF ON MENTION OF THUNDER UNTIL STORMS BECOME MORE WIDESPREAD OVER THE PANHANDLES. OTHERWISE...HIGH CLOUDS AND CU WILL BE THE PREDOMINANT CLOUD TYPES THIS EVENING...WITH LOW CLOUDS EXPECTED AFTER MIDNIGHT AS THE WINDS DECREASE. PATCHY BR MAY ALSO BE PRESENT IN THE EARLY MORNING...BUT DID NOT MENTION ANY VIS RESTRICTIONS YET AS THE LL JET MAY PREVENT FOG OR BR FROM FORMING. SOUTH TO SOUTHWEST WINDS EXPECTED TO INCREASE AGAIN TOMORROW WITH ANOTHER CHANCE FOR THUNDERSTORMS. INTRODUCED CB REMARKS AT KGUY AND KAMA BUT LEFT KDHT CB FREE BASED ON THE ANTICIPATED LOCATION OF THE DRY LINE SITTING EAST OF KDHT. JJB && .PREV DISCUSSION... /ISSUED 407 PM CDT MON MAY 5 2008/ DISCUSSION... MOISTURE WAS DEEPENING ACROSS THE PANHANDLES AS A WEATHER DISTURBANCE OR SHORTWAVE PRECEDES A STRONG UPPER LEVEL SYSTEM. STORMS WERE ALREADY PRESENT OVER EASTERN NEW MEXICO THIS AFTERNOON...AND ARE EXPECTED TO TRACK TOWARDS OUR AREA THIS EVENING. THE COMBINATION OF LOW LEVEL MOISTURE AND SURFACE HEATING INCREASED THE INSTABILITY THOUGH WIND FIELDS ARE WEAK. AFTER THE NOCTURNAL STORMS PUSH EAST...DRYLINE SHOULD RETREAT BRIEFLY TUESDAY MORNING...AND IS EXPECTED TO SHARPEN WHILE DAYTIME HEATING PROGRESSES. WIND FIELDS IMPROVE CONSIDERABLY...AND BECOME FAVORABLE FOR SUPERCELL DEVELOPMENT...PARTICULARLY OVER THE SOUTHEAST TEXAS PANHANDLE. THE UPPER LEVEL SYSTEM MOVES OVERHEAD LATE TUESDAY NIGHT...FOLLOWED BY WRAP AROUND MOISTURE ON WEDNESDAY. THE EXTENDED FORECAST COULD BE NEARLY ZONAL FLOW WITH A FEW WEAK DISTURBANCES. THERE MAY BE ATTEMPTS TO REPLENISH THE LOW LEVEL MOISTURE OVER THE PANHANDLES...ALTHOUGH THE QUICK SPEED OF THE DISTURBANCES MAY MAKE IT DIFFICULT TO PULL MOISTURE NORTHWARD. WE KEPT THE REST OF THE FORECAST DRY FOR NOW. NUNEZ FIRE WEATHER... LOW LEVEL MOISTURE WILL REMAIN HIGH THROUGH WEDNESDAY AS A LOW PRESSURE SYSTEM APPROACHES THE PANHANDLES ON TUESDAY...AND MOVES ACROSS TUESDAY NIGHT THROUGH WEDNESDAY. THOUGH THE FIRE WEATHER CONDITIONS ARE EXPECTED TO REMAIN BELOW THE CRITICAL STAGE...LIGHTNING WILL BE PRESENT WITH THE DEVELOPING STORMS...AND COULD POSE A THREAT TO THE DRY FUELS. NUNEZ && .AMA WATCHES/WARNINGS/ADVISORIES... TX...NONE. OK...NONE. && 14/11
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE AMARILLO TX 205 PM CDT MON MAY 5 2008 OKZ001>003-TXZ001>020-061100- ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH- DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE- OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER- 205 PM CDT MON MAY 5 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE... ...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 9 PM CDT FOR WESTERN PORTIONS OF THE TEXAS AND OKLAHOMA PANHANDLES... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND TONIGHT ACROSS ALL OF THE OKLAHOMA AND TEXAS PANHANDLES. THE COMBINATION OF INCREASING MOISTURE...AN UNSTABLE ATMOSPHERE RESULTING FROM DAYTIME HEATING...WEAK SURFACE BOUNDARIES...AND AN APPROACHING MINOR UPPER LEVEL LOW PRESSURE SYSTEM WILL RESULT IN THE DEVELOPMENT OF SCATTERED THUNDERSTORMS THIS AFTERNOON ACROSS WESTERN PORTIONS OF THE TEXAS AND OKLAHOMA PANHANDLES. STORMS ARE EXPECTED TO SPREAD EASTWARD TONIGHT. SOME STORMS MAY BECOME SEVERE...WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREATS. .DAYS TWO THROUGH SEVEN... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE TUESDAY AFTERNOON AND TUESDAY NIGHT ACROSS ALL OF THE OKLAHOMA AND TEXAS PANHANDLES. THE COMBINATION OF SUFFICIENT MOISTURE...AN UNSTABLE ATMOSPHERE...A SURFACE DRYLINE OVER WESTERN SECTIONS OF THE PANHANDLES...AND AN APPROACHING STRONG UPPER LEVEL LOW PRESSURE SYSTEM WILL RESULT IN THE DEVELOPMENT OF SCATTERED THUNDERSTORMS LATE TUESDAY AFTERNOON AND ESPECIALLY TUESDAY NIGHT ACROSS THE OKLAHOMA AND TEXAS PANHANDLES. SOME STORMS MAY BECOME SEVERE...WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREATS. ISOLATED TORNADOES ALSO WILL BE POSSIBLE IN DISCRETE STORMS DURING THE AFTERNOON AND EARLY EVENING HOURS. .SPOTTER INFORMATION STATEMENT... SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS ACROSS ALL OF THE OKLAHOMA AND TEXAS PANHANDLES SHOULD REMAIN ALERT AND BE READY FOR POSSIBLE ACTIVATION LATE THIS AFTERNOON AND TONIGHT...AND AGAIN LATE TUESDAY AFTERNOON AND TUESDAY NIGHT. KRAMAR
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 644 PM CDT MON MAY 5 2008 OKZ002-060015- TEXAS OK- 644 PM CDT MON MAY 5 2008 ...LINE OF STRONG THUNDERSTORMS IN NORTH CENTRAL TEXAS COUNTY... AT 644 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS FROM 21 MILES NORTHEAST OF HOUGH TO 10 MILES NORTH OF HOUGH MOVING EAST AT 25 MPH. PEOPLE IN NORTH CENTRAL TEXAS COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY...LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. KRAMAR
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 729 PM CDT MON MAY 5 2008 OKZ001-060100- CIMARRON OK- 729 PM CDT MON MAY 5 2008 ...STRONG THUNDERSTORM IN WESTERN CIMARRON COUNTY... AT 729 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 4 MILES NORTHWEST OF WHEELESS MOVING NORTHEAST AT 30 MPH. ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE. KRAMAR
The Dodge City radar (KDDC), 142 km away, was scanning. The volume nearest the first event began at 00:40 UTC.
12 hail, 1 flash flood. Local standard time, as filed.
Report relayed via the Texas County Emergency Management.
All roads were reported to be closed and impassable due to the very heavy rainfall which resulted in flash flooding. No damage or injuries were reported.
Nickel to quarter size hail was reported along with some golf ball size hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2008Every state in 2008This day in weather historyWarnings in Oklahoma, May 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 104412, 104411, 104409, 104408, 104407, 104406, 104405, 104403, 104402, 104398, 104400, 104401, 104399.